Why do antidepressants cause tinnitus

Tinnitus and SSRIs: Antidepressants probably promote noise in the ear

A hissing or ringing in the ear for no apparent cause, sometimes permanent, sometimes interrupted - around 10 to 15 percent of the population have tinnitus. There is a noticeable connection between tinnitus and depression. However, it has so far been assumed that side effects of the medication do not play a role. A recent study on mice, however, now questions this, according to two scientists: According to this, serotonin reuptake inhibitors (SSRIs) could indirectly unbalance an area of ​​the brain that is involved in tinnitus. As Laurence Trussell and Zheng-Quan Tang from Oregon Health and Science University report in "Cell Reports", serotonin, the concentration of which is increased by drugs, makes neurons in the posterior core of the cochlea hypersensitive. This brain area provides the sensory integration of the auditory stimuli and also creates the tinnitus.

Drugs that increase the concentration of the signal substance serotonin in the brain are considered to be the most effective remedy for depression and other psychological problems such as anxiety disorders. However, more neurotransmitters in the brain can also have undesirable effects, and this is what Trussell and Tang may have encountered. They investigated the effect of serotonin on the neural circuits at the point in noise processing where, according to many experts, the tinnitus signals are also generated.

This article is contained in Spectrum Compact, Depression - Ways out of the Dark

As they report, the signal substance has a very specific effect: On the one hand, it weakens the input signals from the ear itself, while it increases the influence of other sensory stimuli. In addition, those cells that combine both types of signals were found to be hypersensitive. According to the two researchers, the overall effect of this change is that suddenly many more signals are fed into the auditory line that are not even coming from the ear. Although one cannot ask mice whether they have tinnitus, and the effects of serotonin reuptake inhibitors were not the subject of the study, lead author Trussell believes the results are robust enough to warn doctors against prescribing SSRIs for tinnitus patients.